Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX

April 19, 2004Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2004, 5:34 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2004, 5:34 PM CDT (22:34 UTC)
Expired
Apr 19, 2004, 6:15 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 192234
SVRMAF
NMC025-TXC165-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GAINES COUNTY IN WEST TEXAS
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 615 PM CDT (515 PM MDT)

* AT 430 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN EUNICE.  THIS STORM
  WAS LOCATED NEAR EUNICE...OR ABOUT 21 MILES SOUTH OF HOBBS...AND
  MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL SOUTHWESTERN GAINES COUNTY AND RURAL CENTRAL GAINES COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE
WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS ISSUED...ACT
QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

LAT...LON 3266 10278 3252 10291 3251 10306 3236 10307
          3233 10311 3246 10325 3257 10312 3270 10297
          3272 10286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:58 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 19, 2:58 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON APR 19 2004

.SHORT TERM...
LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W
50+ SFC DEWPTS AS FAR W AS KATS/KCNM.  THIS AM/S CLOUD COVER
CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND
STRONG AFTERNOON HEATING.  MEANWHILE...WV IMAGERY/MODELS ADVERTISE
PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN
ZONES.  WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING...
BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL
MSTR.  THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY
PROGGED H85 LLJ.  FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING
AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE
PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL.  PAST RUNS/MODEL
INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON
TEMPS.

.LONG TERM...
BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN
NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E
WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW
EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP
ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF
SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM
AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF.
MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO
SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY.
AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY
ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS
CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY
EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL
EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS
PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE.
DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H
TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN
SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS
SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING
ACRS WRN U.S..

&&

.FIRE WEATHER...
SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE
EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC
FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE
DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP
RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP...
ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS
FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY
TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000
FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME
GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR
ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG
BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM
THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  86  54  84 /  20   0   0   0
CARLSBAD NM               57  88  50  84 /  20   0   0   0
DRYDEN TX                 62  85  58  85 /  20   0   0   0
FORT STOCKTON TX          62  90  55  87 /  20   0   0   0
GUADALUPE PASS TX         57  81  53  78 /   0   0   0   0
HOBBS NM                  56  87  50  84 /  20   0   0   0
MARFA TX                  51  83  45  80 /  20   0   0   0
MIDLAND INTL AIRPORT TX   60  87  54  85 /  20   0   0   0
ODESSA TX                 61  88  54  85 /  20   0   0   0
WINK TX                   61  92  54  91 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.
NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT.

&&
Hazardous weather outlook, Apr 19, 3:00 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON APR 19 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY
EAST OF AN ARTESIA TO CANDELARIA LINE.  A FEW STORMS MAY BE SEVERE...
ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN.  ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL.  LARGE HAIL WILL
BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP.  HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

In the hours before

Special weather statement, Apr 19, 4:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT MON APR 19 2004

NMZ029-033-034-TXZ045-046-050-051-058>063-067>070-075-082-200300-
ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-DAWSON TX-ECTOR TX-
GAINES TX-GLASSCOCK TX-LOVING TX-MARTIN TX-MIDLAND TX-
NORTHERN LEA COUNTY NM-PECOS TX-REAGAN TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM-
TERRELL TX-UPTON TX-WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ANDREWS...BAKERSFIELD...BIG LAKE...CRANE...
DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS...KERMIT...LAMESA...
LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PECOS...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...STANTON AND TATUM
447 PM CDT MON APR 19 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH #91 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND
WINKLER.

IN SOUTHWEST TEXAS...CULBERSON...PECOS...REEVES AND TERRELL.

IN SOUTHEAST NEW MEXICO...LEA.

THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...BAKERSFIELD...BIG
LAKE...CRANE...DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PECOS...RANKIN...SANDERSON...SEMINOLE...STANTON AND TATUM.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AS
WELL AS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF
AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Apr 19, 4:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE CULBERSON COUNTY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT MON APR 19 2004

NMZ029-033-034-TXZ045-046-050-051-058>063-067>070-075-082-200300-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-GLASSCOCK-
LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL-
UPTON-WARD-WINKLER-
447 PM CDT (347 PM MDT) MON APR 19 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH #91 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND
WINKLER.

IN SOUTHWEST TEXAS...PECOS...REEVES AND TERRELL.

IN SOUTHEAST NEW MEXICO...LEA.

THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...BAKERSFIELD...BIG
LAKE...CRANE...DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...PECOS...RANKIN...SANDERSON...SEMINOLE...STANTON AND TATUM.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AS
WELL AS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF
AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:27 PM CDTSevere Thunderstorm WarningMAFLea48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.